Hail, Lamoille
- When
- July 17, 1:00 PM EST
- Where
- Lamoille County, 0.69 mi S of Jeffersonville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.640, -72.830
Dime size hail reported at Smugglers Notch.
A weak surface and mid-level wave moved across Vermont in a moderately unstable (very cool aloft) air mass during the afternoon of July 17th. 75 inch in diameter) and some winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A weak surface and mid-level wave moved across Vermont in a moderately unstable (very cool aloft) air mass during the afternoon of July 17th. Scattered thunderstorms developed with a few containing large hail (> .75 inch in diameter) and some winds. Heavy rain additionally produced some isolated Flash Flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 6:45 AM EST, 6 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 745 AM EDT Mon Jul 17 2017 .SYNOPSIS... A slow moving upper level disturbance approaching from southern Ontario will bring numerous showers and thunderstorms to the area today, especially this afternoon and evening. A few stronger storms are possible with small hail, gusty winds, and brief heavy rainfall. The upper level disturbance will move east on Tuesday but still a few additional showers or thunderstorms are possible again especially over eastern Vermont. A ridge of high pressure will bring warmer and drier conditions to the area on Wednesday before another frontal system moves in on Thursday and Friday with a chance of showers and thunderstorms. Cooler and drier weather are likely by Saturday under high pressure. && .NEAR TERM /THROUGH TUESDAY/... As of 745 AM EDT Monday...Update mainly for approaching MCS moving into the wester Adirondacks to increase morning PoPs in its path. Satellite and radar show mature MCS with slightly warming tops, but still could see some gusty winds and heavy rains for an hour before it weakens by 15Z. Otherwised, scattered showers and isolated thunderstorms continue to affect the North Country as an upper level trof approaches from Ontario. Today continues to look active as the upper level trof moves slowly into the St. Lawrence Valley. East of this feature, ingredients are coming to together for scattered to numerous showers and thunderstorms to develop as the atmosphere becomes sufficiently destabilized by afternoon. CAPE of 1500-2000 J/kg are expected. 0-6km shear is marginal at 20-30 kts with PW's rising to 1.25" in the mountains to as high as 1.60" in the valleys this afternoon. We should see showers and thunderstorms become fairly numerous/widespread during peak daytime heating hours. A few stronger storm cores are possible with potential for pulse storms with gusty downdraft winds, small hail, and heavy rainfall. Right now it looks like storms should propagate slowly but steadily eastward to preclude widespread flash flooding, but wouldn't be surprised to have one or two storms produce rainfall of 2 inches or so which is right at flash flood guidance thresholds for 1-3 hr duration. 850 temps should provide high temps in the 80s especially from the Champlain eastward where readings in the valleys should reach the mid 80s. Tonight convective activity will slowly wind down with the loss of insolational heating and should be most active as storms and upper level trof propagate eastward through Vermont. Thus, after midnight expect mainly dry conditions with mild temps in the 60s under partly cloudy skies. Also expecting areas of dense fog after 06z especially in the river valleys after all the expected rain. The upper level trough will continue to move east with rising heights and warm advection Tuesday. It will move out of the the North Country limiting sct showers and thunderstorms to south and east VT through early afternoon. Again high temps in the upper 70s to lower 80s with 850 temps around 13C. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/... As of 310 AM EDT Monday...Relatively quiet period is expected Tuesday night into most of Wednesday as weak high pressure builds in behind departing upper trough. Dry weather is expected Tuesday night through at least midday Wednesday. During the afternoon hours we will see a front start to move down from Canada and there may be some showers or thunderstorms near the Canadian Border late in the day. Above normal temperatures are expected with lows generally in the upper 50s to mid 60s and highs on Wednesday in the 80s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 310 AM EDT Monday...Pattern becomes a bit more active Wednesday night through Friday as west to northwest flow aloft develops over the area and eventually more well defined front moves down from Canada to further enhance the potential for convection. Best potential for showers and storms will be Thursday into Friday. Deep layer shear increases over the area and instability develops ahead of the well defined cold front moving south out of Canada. Time of day is not conducive as the front does not look like it will move through until the overnight hours Thursday night. Something to definitely keep an eye on. Trend going into the weekend will be for a return to more seasonal temperatures with northwest flow aloft over the area. This pattern will help to keep the weather generally dry over the weekend as well. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... Through 06Z Tuesday...A mix of MVFR/VFR in SHRA/TSRA northern NY NW VT through 15z but expect largely VFR to prevail except locally MVFR/IFR vsby heavier SHRA/TSRA+ developing aft 17z, probably reaching BTV 19-21Z as upper level trof moves eastward. Could be some hail, gusty winds, and heavy rain with any TSRA. Winds light and variable trending southerly 10 kts or less except higher near TSRA. Some areas of IFR Fog developing toward 04-07Z after all the rain with partial clearing and light winds. Outlook... Tuesday: VFR. Chance SHRA...Slight Chance TSRA. Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. Slight Chance SHRA...Slight Chance TSRA. Wednesday Night: VFR. Chance SHRA...Slight Chance TSRA. Thursday: VFR. Chance SHRA...Slight Chance TSRA. Thursday Night: VFR. Chance SHRA...Slight Chance TSRA. Friday: VFR. Chance SHRA...Slight Chance TSRA. && .MARINE... A Lake Thunderstorm Advisory is in effect. A few showers and rumbles of thunder are possible early this morning but stronger thunderstorms will develop by this afternoon. Winds on the lake will generally be light with nearly calm waves but a few of the thunderstorms will be capable of variable and shifting wind directions along with isolated higher gusts and chaotic waves. There is also some chance that a few storms may contain hail, frequent lightning, and torrential rainfall lowering visibilities briefly to under a mile. Thunderstorms should wind down early tonight. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Sisson NEAR TERM...Sisson SHORT TERM...Evenson LONG TERM...Evenson AVIATION...Sisson MARINE...Sisson
Hazardous Weather Outlook National Weather Service Burlington VT 344 AM EDT Mon Jul 17 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-180745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 344 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Numerous showers and thunderstorms are expected to develop across Vermont and northern New York today. A few stronger storms are expected, containing locally frequent lightning, strong gusty winds, hail, and brief heavy rainfall causing isolated flash flooding. Activity should decrease in areal coverage and intensity during this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SPOTTER activation will likely be needed.
Special Weather Statement
National Weather Service Burlington VT
1104 AM EDT MON JUL 17 2017
VTZ003-006-016-171600-
Eastern Franklin-Orleans-Lamoille-
1104 AM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAMOILLE...
NORTHWESTERN ORLEANS AND EASTERN FRANKLIN COUNTIES...
At 1103 AM EDT, a strong thunderstorm was located over Jeffersonville
Village, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Waterville, Johnson Village, Jay, Jay In Franklin County, Cambridge,
Bakersfield, Westfield, Cambridge Village, Montgomery Center,
Richford, Johnson, Jeffersonville Village, Montgomery, Troy, Lowell,
Belvidere Center, Fletcher, Enosburg, Belvidere and Eden.
LAT...LON 4501 7246 4492 7229 4454 7275 4464 7293
4465 7292 4467 7294 4474 7288 4474 7286
4478 7285 4502 7265
TIME...MOT...LOC 1503Z 216DEG 20KT 4466 7280
LahiffSpecial Weather Statement
National Weather Service Burlington VT
110 PM EDT MON JUL 17 2017
NYZ028-034-035-VTZ001-002-005-006-009-016>018-171815-
Eastern Clinton-Western Essex-Eastern Essex-Western Franklin-Grand
Isle-Eastern Chittenden-Western Chittenden-Western Addison-Eastern
Franklin-Lamoille-Eastern Addison-
110 PM EDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLINTON...
EASTERN ESSEX...WESTERN LAMOILLE...ADDISON...SOUTHERN GRAND ISLE...
CHITTENDEN AND FRANKLIN COUNTIES...
At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Plattsburgh International Airport to near
Eagle Point Campground. Movement was northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Essex Junction, Burlington International Airport, Middlebury, South
Burlington, Burlington, Vergennes, Moriah, Willsboro, Crown Point,
Enosburg Falls, Westport, Elizabethtown, Franklin, Cambridge, Schroon
Lake, Westford, Colchester, Essex Junction Village, Sheldon and
Georgia.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4501 7258 4436 7284 4428 7291 4396 7301
4380 7346 4377 7380 4472 7341 4502 7281
TIME...MOT...LOC 1710Z 238DEG 32KT 4465 7347 4372 7384
LahiffPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
144 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL SCHROON LAKE 43.83N 73.77W
07/17/2017 E0.75 INCH ESSEX NY PUBLIC
DIME SIZE HAIL AND DOWNED TREE BRANCHES
&&
EVENT NUMBER BTV1702073
NEILESThe Burlington radar (KCXX), 30 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
6 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Dime size hail reported at Smugglers Notch.
Hail size of quarters along the Killington/Pittsfield town line along Route 100.
Heavy Rain from a thunderstorm produced some minor culvert damage along Common Rd near Waitsfield.
Quarter size hail reported.
Heavy Rain caused several buildings to be flooded near the Okemo Base.
Hail size of quarters, as well as damaging winds in form of trees and utility lines down.
Trees and utility lines down on South Hill road.
Dime size hail.
Quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702301, 702302, 711101, 702311, 711103, 702306, 702309, 702307, 702308.